You wake up in the morning, and your ears are ringing. This is strange because they weren’t doing that last night. So you start thinking about likely causes: recently, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But you did take some aspirin for your headache yesterday.
Could it be the aspirin?
You’re thinking to yourself “maybe it’s the aspirin”. And you recall, somewhere in the deeper crevasses of your mind, hearing that certain medicines were linked to reports of tinnitus. is aspirin one of those medications? And does that mean you should quit taking aspirin?
What’s The Relationship Between Tinnitus And Medications?
The enduring rumor has associated tinnitus symptoms with countless medicines. But what is the reality behind these rumors?
It’s widely assumed that a huge variety of medicines cause tinnitus or tinnitus-like symptoms. But the reality is that only a small number of medications lead to tinnitus symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Here are some theories:
- Tinnitus is a relatively common affliction. Chronic tinnitus is a problem for as many as 20 million people. When that many individuals cope with symptoms, it’s inevitable that there will be some coincidental timing that appears. Unrelated tinnitus symptoms can start right around the same time as medicine is used. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
- Beginning a new medicine can be stressful. Or, in some situations, it’s the underlying cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So in this instance, the tinnitus symptoms aren’t being caused by the medication. The whole experience is stressful enough to cause this sort of confusion.
- Your blood pressure can be altered by many medications which in turn can trigger tinnitus symptoms.
What Medicines Are Linked to Tinnitus
There are a few medicines that do have a well-established (that is, scientifically proven) cause-and-effect relationship with tinnitus.
Powerful Antibiotics And The Tinnitus Connection
There are ototoxic (harmful to the ears) properties in certain antibiotics. Known as aminoglycosides, these antibiotics are very strong and are usually saved for specific instances. High doses are known to cause damage to the ears (including some tinnitus symptoms), so such dosages are usually limited.
Blood Pressure Medicine
Diuretics are frequently prescribed for people who are dealing with hypertension (high blood pressure). Creating diuretics have been known to cause tinnitus-like symptoms, but usually at significantly higher doses than you might normally come across.
Aspirin Can Trigger Ringing in Your Ears
It is feasible that the aspirin you took is causing that ringing. But here’s the thing: It still depends on dosage. Normally, high dosages are the significant problem. Tinnitus symptoms normally won’t be produced by regular headache dosages. Here’s the good news, in most situations, when you stop taking the big doses of aspirin, the tinnitus symptoms will go away on their own.
Consult Your Doctor
There are a few other medications that may be capable of triggering tinnitus. And there are also some unusual medicine mixtures and interactions that might generate tinnitus-like symptoms. That’s why your best option is going to be talking about any medication concerns you might have with your doctor or pharmacist.
You should also get examined if you begin noticing tinnitus symptoms. Maybe it’s the medication, and maybe it’s not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.